Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 99, NWS Pittsburgh, PA

May 25, 2002Columbiana County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 25, 2002, 10:51 PM EDT for Columbiana County, Ohio. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 2002, 10:51 PM EDT (02:51 UTC)
Expired
May 25, 2002, 11:45 PM EDT
In force
54 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Columbiana County, OH

The radar

The Pittsburgh radar (KPBZ), 54 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 11:00 PM EDTHail 0.75Salem, OH

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 260251
SVRPBZ
OHC029-260345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1050 PM EDT SAT MAY 25 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIANA COUNTY IN OHIO

* UNTIL 1145 PM EDT

* AT 1050 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF SALEM...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR SALEM AT 1055 PM...
  NEAR LEETONIA AT 1100 PM...
  NEAR COLUMBIANA AT 1105 PM...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:46 PM EDT, 8 hours 5 minutes earlier.

Area forecast discussion, May 25, 2:46 PM EDT, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
246 PM EDT SAT MAY 25 2002

PLENTY OF CLOUDS THRU EARLY AFTN  BUT WAA CONTS TO SPILL INTO SRN
SXNS CWA AS WARM FRONT NOW MOVES NEWD.
SFC LOW ATTM OVER SE LWR LK MICH WITH STRONG CONVECTION PRECEDING IT
IN WRN INDIANA/SERN ILL...WHICH WILL AFFECT REGION TNGT...ARRIVING
AFT 00Z/26. HAVE CONTD WITH STRONG GUSTY WINDS/HAIL WORDING THOUGH
SYSTEM WILL HAVE LOST DIURNAL HEATING ELEMENT.
GUID SHOWS MOST DYNAMICS PULLED NWD INTO SERN CANADA OVNGT THOUGH.
AVN MDL FASTEST WITH ETA SLOWEST OF 3 MDLS PUSHING COLD FRONT THRU
BTWN 06-12Z/26 IN ORDER. WILL COMPROMISE AND EXPECT FRONT TO REACH
M/D LINE BY 12Z/26. FRONT WILL MOVE SWD AND STALL. WILL MAINTAIN CHC
POPS SRN SXNS SUN MRNG. WILL BE OPTIMISTIC FOR SUN ON MEMORIAL DAY.
THRU MID WEEK IN BTWN SYSTEMS...BUT WILL CONT WITH CHC PRECIP FOR
THRS/FRI.

PIT   56  73  50  78 /  70  30  10  10
HLG   56  72  50  78 /  70  30  10  10
MGW   59  75  51  80 /  70  30  10  10
ZZV   59  75  50  80 /  70  30  10  10
PHD   55  73  49  78 /  70  30  10  10
FKL   53  70  47  76 /  70  20  10  10
DUJ   52  69  46  75 /  70  20  10  10
LBE   57  74  51  79 /  70  30  10  10
BTP   54  71  48  76 /  70  20  10  10
IDI   55  72  48  77 /  70  30  10  10
ODM   58  72  47  77 /  70  40  20  10

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:36 PM EDTSevere Thunderstorm WarningPBZCoshocton54 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.